Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Which Drugs Cause Peripheral Neuropathy?

Monday, 04 Jan 2010 09:57 AM

Question: You’ve mentioned that many drugs cause peripheral neuropathy. Could you provide a list?

Dr. Hibberd's Answer:

Most chemotherapy agents and anti-metabolite medications commonly are associated with neuropathy. Cardiac, hypertension, cholesterol/lipid, diabetes, and typical short-term antibiotic medications are generally free of this problem.

Nutritional deficiency is a common precipitant for neuropathy. Chronic alcohol intake, and indeed overuse of some "nutritional" supplements available without prescription also may be implicated. Always discuss supplement use with your doctor especially when taking prescribed medications.

Chronic alcohol overuse is associated with specific nutritional deficiencies, especially thiamine, B12, folic acid, and other B vitamins. Diabetes, infections, and vascular disorders are the most common medical causes of neuropathy when nutritional causes are excluded. Environmental toxins, excess supplementation of trace elements, heavy metal exposure, and tobacco use have also been associated with neuropathy.

The list of medicines that have been associated with neuropathy is extensive and beyond my limited space here. Some are reversible, while others are not. Sometimes interaction between medications also may lead to neuropathy complaints. Discuss your concern with your prescribing physicians or your healthcare professional.





© HealthDay

   
1Like our page
2Share
Dr-Hibberd
181
2010-57-04
Monday, 04 Jan 2010 09:57 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved